MAUDE Adverse Event Report: SORIN GROUP ITALIA S.R.L. CARBOMEDICS REDUCED PROSTHETIC HEART VALVE, AORTIC; MECHANICAL HEART VALVE PROSTHESIS

SORIN GROUP ITALIA S.R.L. CARBOMEDICS REDUCED PROSTHETIC HEART VALVE, AORTIC; MECHANICAL HEART VALVE PROSTHESIS
Model Number R5-021
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Information (3190)
Date of Event 09/14/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device disposition presently unknown.
 
Event or Problem Description
On (b)(6) 2018 a patient received a carbomedics reduced r5-021 aortic valve.The site reported the valve was broken and fragmented from the pivot part after the sutures were attached in the aortic annulus position.No further information received.
 
Event or Problem Description
On (b)(6) 2018 a patient received a carbomedics reduced r5-021 aortic valve.The site reported the valve was broken and fragmented from the pivot part after the sutures were attached in the aortic annulus position.All fragments carefully were collected and patient was flushed.Site reported all fragments were removed.Another carbomedics reduced r5-021 aortic valve was used as a replacement.This event added 20 minutes to the x-clamp time.
 
Additional Manufacturer Narrative
The manufacturer received additional information on march 14, 2019.The information is included in the following updated event description: on (b)(6) 2018 a patient received a carbomedics reduced r5-021 aortic valve.The site reported the valve was broken and fragmented from the pivot part after the sutures were attached in the aortic annulus position.All fragments carefully were collected and patient was flushed.Site reported all fragments were removed.Another carbomedics reduced r5-021 aortic valve was used as a replacement.This event added 20 minutes to the x-clamp time.In addition the manufacturer received indication that the device is available for return and analysis.Once the device analysis is complete the competent authority will be updated regarding all investigation results.
 
Additional Manufacturer Narrative
The device was received and a gross investigation was performed.The returned device was received in an explant kit and was received disassembled in the provided plastic jar, along with the holder, the cap of the original internal container and the original plastic retainer.Following the gross investigation a visual inspection was performed.The sewing cuff was blood stained and visibly damaged with signs of cutting and residues of stitching.The orifice was broken in 4 fragments.In addition, one of the disassembled leaflets was intact meanwhile the other one was broken; only 2 fragments of the broken leaflet were returned.After the decontamination and cleaning the returned valve and its components were inspected by means of stereoscopic microscope to document their status and morphology.No additional macroscopic elements of damaging were found during this investigation step.Then, in order to better analyze the morphology of the fragments fracture surfaces, a scanning electron microscope analysis was performed.Based on the performed investigation, no material defects, voids, porosity, or inclusions were observed in the fracture surfaces that could suggest the presence of pre-existing defects.In addition to the above analysis the dhr of the carbomedics reduced valve sn (b)(4).Was retrieved and reviewed, confirming that the valve in object satisfied all material, dimensional and performance requirements of carbomedics reduced r5-021 at the time of manufacture and release.In addition, considering the type of damaging detected and the fracture locations, it is reasonably possible one of the following events occurred.The leaflet breakage may have been caused by a mishandling during the implanting / rotation procedure, likely due to the use of an incorrect rotation tool.The orifice breakage may have been caused using surgical instruments during the normal explanting procedure.Focusing the investigation on the leaflet breakage, the analysis conducted on the fracture surfaces leads to the conclusion that a load, exceeding the ultimate strength of the pyrolytic carbon, was inadvertently applied to the leaflet during the handling of the device for implantation.The above-mentioned maneuver would have caused a local over loading and bending moment of the component, finally resulting in its breakage.Given this analysis the root cause is reasonably not related to any factors intrinsic to the device in question and are likely attributable to procedural factors.Fields changed: date of report, pma/510k, if follow-up, what type,and device evaluated by mfr.
 
Additional Manufacturer Narrative
The manufacturer has made several attempts to follow-up for additional information and was unable to acquire additional event or patient information.Because the device was not returned for analysis and no follow-up was received no additional investigations can be performed.At this time the root cause of the reported event cannot be determined.If additional information is received in the future the manufacturer will reassess the investigation.
 
Additional Manufacturer Narrative
A complete manufacturing and material records review for the device has been performed.The results confirmed that the device satisfied all material, visual and performance standards required at the time of manufacture and release.

Brand Name
CARBOMEDICS REDUCED PROSTHETIC HEART VALVE, AORTIC
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
SORIN GROUP ITALIA S.R.L.
strada crescentino snc
saluggia, vc
MDR Report Key7997899
Report Number3005687633-2018-00201
Device Sequence Number16471778
Product Code LWQ
UDI-Device Identifier08022057012777
UDI-Public(01)08022057012777(240)R5-021(17)211024
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/24/2021
Device Model NumberR5-021
Device Catalogue NumberR5-021
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/17/2018
Supplement Date Received by Manufacturer11/14/2018
02/14/2019
03/14/2019
05/27/2019
Initial Report FDA Received Date10/23/2018
Supplement Report FDA Received Date12/11/2018
02/14/2019
04/09/2019
06/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;